Forage and You Shall Find: Cardiac Glycoside Poisoning and the Danger of Foraging

Mil Med. 2022 Oct 8:usac287. doi: 10.1093/milmed/usac287. Online ahead of print.

Abstract

Amateur foraging, which can be described as the gathering of uncultivated plants for sustenance or recreation, supports many benefits for the forager and the environment; however, it can also present the hazard of unintentional poisoning. Asclepias syriaca, or common milkweed, is a potentially edible plant that also contains cardioactive steroids akin to digoxin. A 38-year-old female amateur forager boiled and sautéed 8-10 milkweed pods before ingesting them. She developed vomiting and heart palpitations within 1 hour and presented to an emergency department 3 hours after ingestion. Her exam was within normal limits with exception of heart rate in the 40-50s without hypotension. ECG was notable for sinus bradycardia. Laboratory analysis was notable for a detectable serum digoxin concentration. Life-threatening toxicity did not occur. Recently, some military services have advocated for foraging as a means to sustain far-forward troops. However, misidentification of plants by inexperienced foragers can result in severe toxicity or death. If mass foraging becomes part of expeditionary operations, military clinicians must be trained and prepared for the potentially severe plant-related poisonings.